Texas, 2004Flash Flooding and Heavy Rain in Texas, October 5 to 6, 2004
October 5 to 6, 2004 · NWS MAF · 14 events in 13 counties and zones
The threat of hazardous weather transitioned from severe local storms to flash flooding around midnight on the 5th as an extensive complex of thunderstorms propagated slowly east over the west Texas Upper Trans Pecos region and the Permian Basin. Extensive rainfall that accompanied this activity resulted in road closures and a few high water rescues of stranded motorists during the overnight…
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The threat of hazardous weather transitioned from severe local storms to flash flooding around midnight on the 5th as an extensive complex of thunderstorms propagated slowly east over the west Texas Upper Trans Pecos region and the Permian Basin. Extensive rainfall that accompanied this activity resulted in road closures and a few high water rescues of stranded motorists during the overnight hours. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 5:58 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Oct 5, 5:58 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE OCT 5 2004
.UPDATE...
UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE
TO TORNADO WATCH 852.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70
Hazardous weather outlook, Oct 5, 1:45 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.
DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.
&&
.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 5:43 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400-
ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX-
NORTHERN LEA COUNTY NM-PECOS TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM-
UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD...
CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON...
MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...
PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN
643 PM CDT TUE OCT 5 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING...
MIDLAND...UPTON...WARD AND WINKLER.
IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES.
IN SOUTHEAST NEW MEXICO...EDDY AND LEA.
THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA...
BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...
LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN
HORN.
Special weather statement, Oct 5, 9:47 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>081-258-060800-
ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX-
DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX-
MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX-
NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX-
SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...
BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE...
FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...
LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...
STANTON...TATUM AND VAN HORN
1047 PM CDT TUE OCT 5 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING
COUNTIES...
IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON...WARD AND WINKLER.
IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS...
PRESIDIO AND REEVES.
IN SOUTHEAST NEW MEXICO...EDDY AND LEA.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...
ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD...
COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN
CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...
MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER
JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...
SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Flash Flood, Gaines
- When
- October 5, 10:25 PM CST to October 6, 12:00 AM CST
- Where
- Gaines County, Seminole
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Local emergency management officials reported flash flooding that resulted in curb-high water flowing through many city streets in Seminole.
Flash Flood, Winkler
- When
- October 5, 11:10 PM CST to October 6, 1:00 AM CST
- Where
- Winkler County, Kermit
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
The Winkler County Sheriff's Office reported high water that flowed through several city streets in Kermit.
Flash Flood, Andrews
- When
- October 5, 11:18 PM CST to October 6, 2:30 AM CST
- Where
- Andrews County, Andrews
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Local law enforcement officials reported flash flooding along several city streets. High water was reported flowing across portions of Mustang, Avenue B, and 5th Streets in the northwestern parts of the city.
Flash Flood, Dawson
- When
- October 5, 11:38 PM CST to October 6, 2:00 AM CST
- Where
- Dawson County, 3 mi N of Lamesa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Dawson County officials reported flash flooding along State Route 137 with over one foot of flowing water over the highway just north of Lamesa.
Flash Flood, Ector
- When
- October 5, 11:55 PM CST to October 6, 8:00 AM CST
- Where
- Ector County, Odessa
- Property damage
- $75,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Numerous reports of flash flooding were received from Odessa during the hours around midnight on the 5th. High water was initially reported crossing portions of Business Interstate 20 on the east side of the city. By 00:30 CST significant street flooding in the city was reported with fire department personnel conducting high water rescues of stranded motorists on Pueblo Street between 8th and 10th Streets. At 00:50 CST flood waters entered several residences along Moss, Stevenson, and Yukon Streets. Portions of Pueblo and Stevenson Streets remained underwater through sunrise on the 6th as runoff maintained the flash flood threat.
Heavy Rain, Midland
- When
- October 6, 12:00 AM CST to 1:30 AM CST
- Where
- Midland County, Midland
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
According to local newspaper accounts, very heavy rainfall associated with a complex of strong thunderstorms late on the 5th and early on the 6th caused damage to structures in Midland. Several business and homes suffered minor roof damage when water accumulated on flat-roof surfaces. Water entered the structures through the compromised roofs and caused significant interior damage. One local resident interviewed in the newspaper reported damage to both her home and place of employment.
Flash Flood, Ward
- When
- October 6, 12:10 AM CST to 4:00 AM CST
- Where
- Ward County, Monahans
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
More than one and a half feet of water was reported flowing through several city streets in Monahans shortly after midnight on the 5th. By 01:00 CST the public reported three feet of flood waters crossing Farm to Market Road 1176 near the intersection of State Highway 18 south of the city.
Flash Flood, Midland
- When
- October 6, 12:15 AM CST to 6:30 AM CST
- Where
- Midland County, Midland
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Multiple reports of flash flooding were received from the Midland area. Initial reports indicated high water flowing through the intersection of Midkiff Drive and Wall street. Additional flooding was reported throughout the night including high water that crossed the intersection of State Highway 158 and Interstate 20 near Greenwood, where flood waters were reported to be up to the doors on a stranded vehicle shortly before 05:00 CST.
Flash Flood, Scurry
- When
- October 6, 1:40 AM CST to 6:00 AM CST
- Where
- Scurry County, Snyder
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Law enforcement officials in Snyder reported flash flooding along several low water crossings in the city. Barricades were deployed to close some streets.
Flash Flood, Crane
- When
- October 6, 1:55 AM CST to 4:30 AM CST
- Where
- Crane County, 13 mi N of Crane
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
Local law enforcement officials reported that a fifty foot section of U.S. Highway 385 was inundated by flood waters north of Crane.
Flash Flood, Upton
- When
- October 6, 2:00 AM CST to 3:00 AM CST
- Where
- Upton County, 5 mi N of Mc Camey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
The Upton County Sheriff's Department reported that high water briefly covered a stretch of U.S. Highway 385 north of McCamey.
Flash Flood, Pecos
- When
- October 6, 2:11 AM CST to 5:00 AM CST
- Where
- Pecos County, Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Local officials reported flash flooding that resulted in high water flowing through several city streets and over portions of U.S. Highway 67 south of Interstate 10.
Flash Flood, Howard
- When
- October 6, 2:30 AM CST to 4:00 AM CST
- Where
- Howard County, Big Spring
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Big Spring authorities reported flash flooding in the city. Between two and three feet of water inundated the 1300 block of 6th Street in the eastern portions of the city.
Flash Flood, Reagan
- When
- October 6, 3:15 AM CST to 8:00 AM CST
- Where
- Reagan County, 21 mi NE of Stiles
- Reported by
- NEWSPAPER
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
A local newspaper reported that Reagan County officials closed portions of Farm to Market Road 2600 in northeastern Reagan County due to flash flooding. Event time is estimated based on radar data.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, October 5, 2004$41 million · 3 in hail · 8 events
- Flash Flooding in Texas, October 5, 2004$2.0 million · 2 events
- Flash Flooding and Hail in New Mexico, October 5 to 6, 2004$80,000 · 1.5 in hail · 10 events
- Tornado in Colorado, October 5, 2004$27,000 · F1 · 1 event
- Flash Flood in Texas, October 5 to 6, 2004$68,000 · 1 event
- Hail and Damaging Wind in New Mexico, October 5, 2004$50,000 · 1.75 in hail · 2 events
- Hail in New Mexico, October 5, 2004$20,000 · 2.5 in hail · 2 events
- Lightning Strike in Texas, October 5, 20041 injured · 1 event
- Flash Flooding and Hail in Texas, October 5, 20041.75 in hail · 6 events
- Hail and Damaging Winds in Texas, October 5 to 6, 200452 kt wind · 5 events
- Flash Flooding in New Mexico, October 5, 20043 events
- Hail in New Mexico, October 5, 20040.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426595, 5426596, 5426598, 5426597, 5426147, 5426703, 5426697, 5426696, 5426700, 5426698, 5426702, 5426701, 5426699, 5426704.